Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Great Falls, MT

August 3, 2020Chouteau County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 3, 2020, 5:13 PM MDT for Chouteau County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 5:13 PM MDT (23:13 UTC)
Expired
Aug 3, 2020, 5:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS85 KTFX 032313
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Mon Aug 3 2020

MTZ013-032345-
Chouteau-
513 PM MDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHOUTEAU COUNTY...

At 512 PM MDT, a strong thunderstorm was located 14 miles west of
Fort Benton, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Fort Benton, Carter and Floweree. 

This includes Highway 87 between mile markers 22 and 42.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4770 11105 4781 11107 4790 11067 4769 11064
TIME...MOT...LOC 2312Z 260DEG 26KT 4777 11095 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:09 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 3:09 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
309 PM MDT Mon Aug 3 2020

.SYNOPSIS...

Showers and thunderstorms with occasionally gusty winds and small
hail will continue to push eastward this afternoon and evening.
Showers and storms will dissipate quickly after sunset. After a
cooldown tomorrow, warmer temperatures return for the second half
of the work week.

&&

.DISCUSSION...
Showers and thunderstorms continue across northeastern portions of
the CWA this evening as a cold front continues to push through the
region. While southern areas of the CWA have been quiet this
morning, daytime heating has caused these areas to become
unstable, with SPC mesoanalysis showing CAPE values of upwards of
1500J/kg. Showers and thunderstorms are expected to rapidly
develop over the next few hours. With model soundings showing a
classic inverted-V shape, DCAPE values are also fairly high, up
to 1300J/kg, so any shower or thunderstorm will have the potential
to produce gusty winds, and small hail may reach the ground at
times thanks to the dry air at the surface. Showers and storms
will likely continue into late this evening, but should move east
out of our area by mid to late evening.

Behind this front tomorrow, temperatures will be noticeably
cooler, with the plains and valleys topping out in the lower 80s
for highs tomorrow. Skies should also be clear thanks to building
high pressure, and winds should generally be on the light side.
Our cooldown will not last for long, however, as a transient upper
level ridge begins to build into the area during the middle of
the week. As this ridge moves through, highs will warm into the
upper 80s to low 90s on Wednesday, with widespread 90s expected on
Thursday. However, an approaching upper level trough will begin to
push in Thursday afternoon and evening, which will bring back
somewhat unsettled and cooler weather for the end of the work
week.

Behind the passage of this trough, it will become cooler and
breezier, especially across the northern plains areas. With POPs
on the low side, elevated fire weather conditions appear likely
Friday and into Saturday.

Ludwig

&&

.AVIATION...
Updated 1134 AM MDT Mon Aug 3 2020 (03/18Z TAF Period)

Showers and thunderstorms will continue across north-central Montana
through mid-afternoon. Additional showers and thunderstorms will
develop through mid- to late afternoon over central and southwest
Montana and will impact much of the region east of a KCTB-KHLN-KBTM
line through this evening. Gusty west winds will continue through
this afternoon behind the weather front for terminals KCTB and KHLN.
Predominant VFR conditions expected after 06z for all terminals as
the weather system departs the region.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Showers and thunderstorms associated with a cold front continue
this evening. These will continue east as a new area of
thunderstorms develops over southwestern and central Montana. A
few of the thunderstorms this evening will be capable of producing
frequent lightning, gusty winds, small hail, and isolated
downpours. Showers and thunderstorms will linger longest in the
southern sectors, but even here activity should exit the area after
sunset this evening. Slightly cooler and drier weather is
expected tomorrow. Though it will be dry tomorrow, winds should
generally be on the light side, which should limit the spread of
holdover starts from today's lightning strikes.

Looking into later this week, temperatures will gradually warm up
as a weak upper level ridge builds into the region. This ridge
will keep things dry though mid-week, but an approaching upper
level trough will bring another round of showers and thunderstorms
to the area late this week and into the weekend. Behind this
trough, it will become breezy, with elevated fire weather
conditions appearing likely and any fire starts from thunderstorms
on Thursday may have the opportunity to grow and spread quickly.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  55  89 /  30   0   0   0
CTB  50  82  52  88 /  10   0   0   0
HLN  54  86  55  91 /  20   0   0  10
BZN  51  85  52  91 /  70  10   0  10
WYS  42  82  43  83 /  50  30  10  20
DLN  50  82  50  86 /  40  20   0  10
HVR  55  85  55  91 /  20  20   0   0
LWT  53  80  52  86 /  40  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 3, 3:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
359 PM MDT Mon Aug 3 2020

MTZ008-032230-
Beaverhead MT-
359 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms over
Southern Beaverhead County, moving northeast at 30 mph.

Pea size hail and gusty outflow winds up to 50 mph will be possible
with these storms.

Locations impacted include...
Lima, Monida, Dell, Bannack Pass, Lakeview, Snowline and Red Rock
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4436 11284 4450 11303 4476 11284 4500 11225
      4499 11219 4483 11217 4483 11207 4478 11206
      4478 11178 4471 11177 4468 11147 4461 11153
      4454 11148 4453 11184 4456 11189 4453 11213
      4457 11229 4446 11243 4450 11274 4444 11283
TIME...MOT...LOC 2156Z 246DEG 31KT 4465 11212

RCG
Special weather statement, Aug 3, 4:27 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Mon Aug 3 2020

MTZ008-015-055-032315-
Madison-Beaverhead-Gallatin-
427 PM MDT Mon Aug 3 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MADISON...CENTRAL BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...

At 423 PM MDT, strong thunderstorms were over Southern Madison and
Gallatin Counties, moving northeast at 25 mph.

Gusty winds up to 40 mph, pea size hail and brief heavy rains are
possible with these storms.

Locations impacted include...
Virginia City, Ennis, Jeffers, Big Sky, Cameron and Mcallister.

This includes the following highways...
 Highway 191 between mile markers 31 and 66.
 Highway 287 between mile markers 11 and 62.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4493 11232 4554 11168 4541 11092 4535 11093
      4535 11104 4508 11104 4507 11106 4511 11110
      4505 11115 4504 11112 4486 11140 4478 11214
TIME...MOT...LOC 2223Z 246DEG 31KT 4508 11175

RCG
Special weather statement, Aug 3, 4:41 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
441 PM MDT Mon Aug 3 2020

MTZ013-049-032315-
Chouteau-Eastern Teton-
441 PM MDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN TETON...WEST CENTRAL
CHOUTEAU AND NORTHERN CASCADE COUNTIES...

At 441 PM MDT, a strong thunderstorm was located 14 miles north of
Black Eagle, or 16 miles north of Great Falls, moving northeast at 35
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Carter and Floweree.

This includes Highway 87 between mile markers 16 and 26.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4773 11091 4769 11117 4769 11138 4775 11141
      4792 11109
TIME...MOT...LOC 2241Z 246DEG 31KT 4774 11128

RCG
Special weather statement, Aug 3, 4:51 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
451 PM MDT Mon Aug 3 2020

MTZ050-032315-
Judith Basin-
451 PM MDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JUDITH BASIN
COUNTY...

At 450 PM MDT, a strong thunderstorm was located 7 miles southwest of
Stanford, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Utica
and Benchland.

This includes Highway 200 between mile markers 32 and 64.

cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4693 11035 4709 11046 4730 11013 4727 11012
      4727 11000 4723 10999 4723 10988 4719 10987
      4718 10976 4694 10975
TIME...MOT...LOC 2250Z 244DEG 26KT 4705 11030

RCG
Special weather statement, Aug 3, 5:03 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
503 PM MDT Mon Aug 3 2020

MTZ013-046-049-032330-
Chouteau-Eastern Teton-Eastern Pondera-
503 PM MDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA...EAST
CENTRAL TETON...

At 502 PM MDT, a strong thunderstorm was located near Dutton, or 15
miles east of Choteau, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dutton and Collins.

This includes Interstate 15 between mile markers 312 and 327.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4779 11190 4793 11201 4814 11160 4787 11140
TIME...MOT...LOC 2302Z 244DEG 25KT 4789 11185

RCG
Special weather statement, Aug 3, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Mon Aug 3 2020

MTZ013-032345-
Chouteau-
513 PM MDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHOUTEAU COUNTY...

At 512 PM MDT, a strong thunderstorm was located 14 miles west of
Fort Benton, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Fort Benton, Carter and Floweree.

This includes Highway 87 between mile markers 22 and 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4770 11105 4781 11107 4790 11067 4769 11064
TIME...MOT...LOC 2312Z 260DEG 26KT 4777 11095

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:07 AM MDTSpecial Weather StatementTFXTeton38 min
Aug 3, 8:30 AM MDTSpecial Weather StatementTFXTeton30 min
Aug 3, 8:50 AM MDTSpecial Weather StatementTFXCascade40 min
Aug 3, 9:26 AM MDTSpecial Weather StatementTFXChouteau64 min
Aug 3, 10:07 AM MDTSpecial Weather StatementTFXChouteau53 min
Aug 3, 10:52 AM MDTSpecial Weather StatementTFXChouteau53 min
Aug 3, 10:59 AM MDTSpecial Weather StatementTFXChouteau46 min
Aug 3, 11:48 AM MDTSpecial Weather StatementTFXChouteau57 min
Aug 3, 12:19 PM MDTSevere Thunderstorm WarningTFXJudith Basin41 min
Aug 3, 12:32 PM MDTSpecial Weather StatementTFXBlaine43 min
Aug 3, 1:02 PM MDTSpecial Weather StatementTFXFergus43 min
Aug 3, 1:40 PM MDTSpecial Weather StatementTFXFergus65 min
Aug 3, 2:16 PM MDTSpecial Weather StatementTFXBlaine44 min
Aug 3, 2:27 PM MDTSpecial Weather StatementTFXFergus48 min
Aug 3, 2:36 PM MDTSpecial Weather StatementTFX24 min
Aug 3, 3:23 PM MDTSpecial Weather StatementTFX22 min
Aug 3, 3:40 PM MDTSpecial Weather StatementTFXMadison35 min
Aug 3, 4:27 PM MDTSpecial Weather StatementTFXMadison48 min
Aug 3, 4:41 PM MDTSpecial Weather StatementTFXChouteau34 min
Aug 3, 4:51 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Aug 3, 5:03 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 3, 5:21 PM MDTSpecial Weather StatementTFX39 min
Aug 3, 5:28 PM MDTSpecial Weather StatementTFXGallatin, Madison47 min
Aug 3, 5:34 PM MDTSpecial Weather StatementTFXLiberty26 min
Aug 3, 5:36 PM MDTSpecial Weather StatementTFXFergus24 min
Aug 3, 5:46 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 3, 5:49 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison26 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.